Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Honolulu, HI

December 15, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 15, 2008, 8:39 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2008, 8:39 PM HST (06:39 UTC)
Expired
Dec 15, 2008, 11:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WGHW50 PHFO 160639
FFWHFO
HIC007-160930-
/O.NEW.PHFO.FF.W.0029.081216T0639Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
839 PM HST MON DEC 15 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1130 PM HST

* AT 824 PM HST...A GAGE ON THE SOUTH FORK OF WAILUA RIVER SHOWED A 
  RAPID RISE IN WATER LEVEL FROM HEAVY RAIN.  WHILE HEAVY RAINFALL 
  HAS EASED OVER THE PAST HOUR...RAPID RUNOFF FROM SATURATED GROUND 
  IS OCCURRING.  ADDITIONAL RAIN SOUTHEAST OF KAUAI MAY ALSO MOVE 
  ONSHORE WITHIN THE NEXT HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BARKING SANDS...WAIMEA...WAILUA...MANA...KEKAHA...LIHUE...
  KALAHEO...POIPU...KOLOA AND HANAPEPE.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
      2191 15978

$$
KODAMA
2 follow-up statements
202 
WGHW70 PHFO 160805
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST MON DEC 15 2008

HIC007-160930-
/O.CON.PHFO.FF.W.0029.000000T0000Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1005 PM HST MON DEC 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1130 PM HST...

HEAVY RAINFALL HAS EASED OVER KAUAI BUT STREAM AND RIVER LEVELS 
REMAIN HIGH...ESPECIALLY IN WAILUA...HANAPEPE AND WAIMEA AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARKING 
SANDS...WAIMEA...WAILUA...MANA...KEKAHA...LIHUE...KALAHEO...
POIPU...KOLOA AND HANAPEPE.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
      2191 15978

$$
KODAMA
011 
WGHW70 PHFO 160927
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1127 PM HST MON DEC 15 2008

HIC007-160937-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1127 PM HST MON DEC 15 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD ADVISORY FOR 
THE ISLAND OF KAUAI.

LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
      2191 15978

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 8:30 PM HST, 9 minutes earlier.

Area forecast discussion, Dec 15, 8:30 PM HST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON DEC 15 2008

.SYNOPSIS...
VARIABLE OR SOUTHEAST WINDS ARE EXPECTED THROUGH THE WORKWEEK...
THANKS TO A HIGH PRESSURE RIDGE TO THE NORTHEAST AND A LOW PRESSURE
TROUGH TO THE WEST. SKIES WILL BE CLOUDY TO PARTLY CLOUDY WITH THE
BEST CHANCE OF RAIN ON KAUAI AND THE WINDWARD SIDE OF THE BIG ISLAND.

&&

.DISCUSSION...
UPDATED THE FORECAST FOR THE FIRST PART OF TONIGHT OVER KAUAI A
LITTLE WHILE AGO. A PERSISTENT AREA OF RAIN IS MOVING OVER THE
GARDEN ISLE AND NIIHAU FROM THE SOUTH SOUTHEAST. SOME OF THE RAIN
HAS BEEN HEAVY...AND EARLIER IN THE EVENING FREQUENT LIGHTNING WAS
NOTED. THIS MOISTURE IS BRING CARRIED IN ON THE SOUTHEAST WINDS.
HAVE ALSO UPDATED THE FORECAST MORE RECENTLY FOR THE ISLAND OF OAHU
TO ACCOUNT FOR ANY ADDITIONAL SHOWERS THAT MOVE OVER THE KOOLAU
RANGE THIS EVENING.

OTHERWISE...NO CHANGES TO THE GENERAL PHILOSOPHY FOR THE
WEEK...PREVIOUS DISCUSSION FOLLOWS.

&&

.PREVIOUS DISCUSSION...
ISSUED AT 400 PM
NO SIGNIFICANT CHANGE EXPECTED THROUGH THE WORKWEEK...AS A NORTH TO
SOUTH UPPER LEVEL RIDGE JUST EAST OF THE ISLANDS AND AN UPPER LEVEL
TROUGH TO THE WEST ARE NOT GOING ANYWHERE. THE SAME APPLIES TO THE
SURFACE PATTERN WHERE A RIDGE WILL BE STATIONARY TO OUR NORTHEAST
AND A TROUGH WILL SIT TO OUR WEST. THE NET EFFECT WILL BE VARIABLE
OR SOUTHEAST WINDS...WITH SHOWERS MAINLY OVER AND NEAR KAUAI AND
OVER SOUTHEASTERLY EXPOSURES OF THE BIG ISLAND. KAUAI...BEING
CLOSEST TO THE TROUGH...WILL LIKELY SEE LOCALLY HEAVY SHOWERS. THE
ISLANDS IN BETWEEN SHOULD SEE FEWER SHOWERS AS THEY WILL BE IN THE
SHADOW OF THE BIG ISLAND.

WITH THE WINDS OUT OF THE SOUTHEAST...PORTIONS OF THE SMALLER
ISLANDS WILL BE IN THE WIND SHADOW OF THE BIG ISLAND. THIS MEANS
THAT THE THERE MAY BE SOME INTERIOR SHOWERS WITH AFTERNOON HEATING.
THE BIG ISLAND LEE PLUME MAY ALSO CURVE TO THE NORTHWEST BRINGING
SHOWERS MOSTLY LIKELY TO KAUAI. FINALLY...THE SOUTHEAST WINDS WILL
CARRY VOLCANIC HAZE UP OVER KAUAI AND OAHU...AND TO A LESSER EXTENT
MAUI COUNTY.

PROGS DEVELOP A NUMBER OF SURFACE LOWS IN THE TROUGH TO OUR WEST
OVER THE NEXT 7 DAYS...BUT MANAGE TO KEEP MOST OF THE ASSOCIATED
HEAVY RAIN WEST OF KAUAI. THAT SHOULD READ...JUST WEST OF KAUAI. THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL HAS BEEN ADDED TO THE KAUAI
FORECAST...JUST BECAUSE OF THE CLOSENESS OF SAID ISLAND TO THE
MOISTURE. A SLIGHT CHANCE OF THUNDERSTORMS HAS ALSO BEEN ADDED TO
THE KAUAI FORECAST THROUGH TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:05 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 15, 9:20 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 15, 11:26 PM HSTAreal Flood AdvisoryHFOKauai118 min

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.